Neurology India, Vol. 59, No. 3, May-June, 2011, pp. 490-491
Metronidazole neurotoxicity: Sequential neuroaxis involvement
Hardeep S Malhotra, Ravindra K Garg
Department of Neurology, Chhatrapati Shahuji Maharaj Medical University, Lucknow, Uttar Pradesh, India
Correspondence Address: Hardeep S Malhotra Department of Neurology, Chhatrapati Shahuji Maharaj Medical University, Lucknow, Uttar Pradesh India firstname.lastname@example.org
Date of Submission: 12-Jan-2011
Code Number: ni11150
We read with interest the case report by Park et al. on metronidazole toxicity highlighting the sequential involvement of the neuroaxis. The march of events in the patient reported has been described in detail, but certain aspects need attention. We appreciate the use of the term "neurotoxicity" in the report and feel that the denotation "encephalopathy" in the concluding paragraph be rephrased to "cerebellar and splenial lesions" in view of the normal level of alertness and orientation of the patient described.
The involvement of the autonomic nervous system merely for "several hours" seems too short a period to be considered substantial. This assumes importance as laboratory evaluation of autonomic functions was not done, which would have pointed out any residual or persistent abnormality. It seems pertinent to highlight the fact that the patient had been receiving cefixime along with metronidazole for 7 weeks, which was probably continued. Cefixime has been shown to induce encephalopathy, possibly as a part of "class" effect of cephalosporins, and may therefore be considered as a possible contributor to the magnetic resonance imaging (MRI) findings.  Involvement of the dentate nucleus is considered to be highly suggestive of metronidazole toxicity; splenial involvement however is non-specific and may be present as an innocent bystander in patients with epilepsy and in those with toxic encephalopathy, demyelinating, vascular, infectious or metabolic disorders. 
One close radiological mimic, in view of dentate involvement, which needs mention is Wernicke's encephalopathy developing in alcoholic as well as in non-alcoholic patients. Enzymatic conversion of metronidazole to a thiamine analog has been suggested as a mechanism of neurotoxicity apart from the associated malnutrition in patients on metronidazole therapy.  The common "thiamine" link should have been mentioned as a speculative mechanism till further conclusive data is available. Other differential diagnoses such as amino-acidopathies and some forms of epileptic encephalopathies could have been considered in appropriate settings.
As the patient had been improving, and given the fact that these lesions have been known to subside usually in 4-8 weeks (range 2-16 weeks), follow-up MRI of the brain done after 1 week seems premature. Because the patient had been followed-up for 6 months, a follow-up MRI of the brain performed sometime in between would have been more informative.
Copyright 2011 - Neurology India